New York, 2015

Flash Flooding in New York, July 14, 2015

July 14, 2015 · NWS BGM · 5 events in 3 counties and zones

A deep area of low pressure over central Ontario, combined with a complex arrangement of surface frontal features led to the development of several rounds of heavy rain producing thunderstorms across central New York during the afternoon and evening hours of the 14th. Total damages from flooding have been estimated between one quarter to half a million dollars.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$575,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A deep area of low pressure over central Ontario, combined with a complex arrangement of surface frontal features led to the development of several rounds of heavy rain producing thunderstorms across central New York during the afternoon and evening hours of the 14th. Total damages from flooding have been estimated between one quarter to half a million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 14, 9:22 AM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 14, 9:22 AM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1022 AM EDT TUE JUL 14 2015

.SYNOPSIS...
A STORM SYSTEM DROPPING THROUGH THE GREAT LAKES WILL PULL WARM,
HUMID AIR INTO THE AREA. NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THE
EVENING. SOME STORMS TODAY COULD PRODUCE VERY HEAVY RAINFALL
RATES. HIGH PRESSURE WILL BRING A RETURN TO LESS HUMID WEATHER
LATER WEDNESDAY LASTING INTO FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
10 AM UPDATE...
FIRST BAND IN THE FAR EAST HAS DIMINISHED IN INTENSITY AND SHOULD
BE OUT BY NOON. RAINFALL RATES LOW SO NO FLOOD ADVISORY OF SPS
ANTICIPATED. SHOWERS MOVING INTO STEUBEN ALREADY FROM THE WEST.
TSTORMS ONE COUNTY FURTHER WEST. THIS WILL BE THE AREA TO WATCH AS
IT EXPANDS AND MOVES INTO THE AREA. ALSO PARTIAL CLEARING IN THE
FINGER LAKES WILL PUSH TEMPERATURES TO UPPER 70S. LOW LEVEL
INSTABILITY INCREASING. IN NE PA THICK LOW CLOUDS WILL LIMIT
DEVELOP THIS MORNING BUT STILL PLENTY OF POTENTIAL FOR THIS
AFTERNOON.

615 AM UPDATE...NARROW BAND OF PRIMARILY LIGHT SHOWERS THAT ARE
ASSOCIATED WITH LEADING VORT LOBE HAVE REACHED THE I81 CORRIDOR.
MADE SHORT TERM ADJUSTMENTS TO POPS BASED ON LATEST RADAR TRENDS
THEN BROUGHT LIKELY POPS INTO AREA SLIGHTLY FASTER THAN PREVIOUS
FORECAST BASED ON LATEST MESOSCALE MODELS.

AT 430 AM...LOCAL RADARS SHOW SCATTERED LIGHT SHOWERS MOVING INTO
THE CENTRAL SOUTHERN TIER AND FINGER LAKES REGION. THIS ACTIVITY
IS BEING FORCED BY AN INITIAL VORT LOBE WELL AHEAD OF THE UPPER
LEVEL FEATURE IN THE NRN GREAT LAKES. THIS ACTIVITY WILL CONTINUE
MOVING EAST EARLY THIS MORNING AND POSSIBLY REACH I81 BY DAYBREAK.

H5 TROF OVER THE UPPER GREAT LAKES WILL DIG SE THROUGH TONIGHT AND
BE POSITIONED OVER NJ BY WED MORNING. DEEP SOUTHWEST FLOW AHEAD OF
THIS FEATURE WILL BRING HIGH PWAT AIR INTO THE AREA BY THIS
AFTERNOON WITH VALUES RANGING FROM 1.5-2.0 INCHES. THIS COMBINED
WITH A WARM CLOUD LAYER AROUND 10/11K FT WILL BRING THE POTENTIAL
FOR STORMS WITH VERY HEAVY RAINFALL RATES. SEVERE POTENTIAL LOOKS
MINIMAL DURING THIS EVENT DUE TO MEAN LAYER CAPES AROUND 500-800
J/KG AND WEAK BULK SHEAR VALES AND MID LEVEL LAPSE RATES. AS THE
SFC AND UPPER LEVEL FEATURE OVER MI DROP SE INTO WRN PA LATER THIS
AFTERNOON WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL
DEVELOP OVER THE AREA. THIS ACTIVITY WILL CONTINUE THROUGH THE
EVENING HOURS AS A SFC COLD FRONT DROPS SOUTH THROUGH THE AREA.
ACTIVITY WILL LINGER THE LONGEST OVER NE PA AND THE SOUTHERN
CATSKILLS AS STACKED SYSTEM WILL TAKE AWHILE TO MOVE OFF THE NJ
COAST. WILL MENTION THE POTENTIAL FOR HEAVY RAINFALL RATES AND
LOCALIZED FLASH FLOODING IN THE HWO. LATER SHIFTS MAY NEED TO
ISSUE A FLASH FLOOD WATCH ONCE IT BECOMES MORE CLEAR WHERE THE
MAIN THREAT WILL BE.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
SHOWERS MAY LINGER OVER THE AREA WED MORNING ESPECIALLY IN THE SE
FA AS THE STORM SYSTEM MOVES OFF THE NJ COAST. BY AFTERNOON, SFC
HIGH PRES WILL BUILD SOUTH OVER THE AREA BRINGING A NW FLOW OF
MUCH DRIER AIR. MAXES WILL ONLY RANGE IN THE LOWER TO MIDDLE 70S
ACROSS CENTRAL NY AND MID TO UPPER 70S IN NE PA.

WED NIGHT THROUGH THURSDAY NIGHT...A NICE STRETCH OF WEATHER AS
SFC HIGH PRES RESIDES OVER THE NORTHEAST. AIRMASS ASSOCIATED WITH
THIS FEATURE WILL HAVE VERY LOW HUMIDITY AND BE RATHER COOL WITH
MINS WED NIGHT RANGING FROM THE UPPER 40S TO MID 50S AND HIGH
THURSDAY IN THE 70S. THURSDAY NIGHT WONT BE QUITE AS COOL AS SFC
HIGH PRES MOVES TO COASTAL NEW ENGLAND, GENERALLY LOWER TO MIDDLE
50S.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
300 AM UPDATE...
NOT TOO MANY CHANGES FROM OUR PREVIOUS FORECAST. INCREASED POPS A
BIT ON SATURDAY WITH MOST MODEL GUIDANCE SHOWING A GOOD SHOT AT
SHOWERS/STORMS, ESPECIALLY IN NY STATE. PREVIOUS AFD IS BELOW.

MAINLY FOLLOWED WPC GUIDANCE EXCEPT MAIN SOME MODIFICATIONS TO
POP AND SKY GRIDS.

DRY WEATHER WITH PLENTY OF SUNSHINE CONTINUES THROUGH FRIDAY. AS
THE HIGH SLIPS OFF TO THE EAST THIS WILL ALLOW A RETURN FLOW TO
SET UP WITH TEMPERATURES STARTING TO WARM. EXPECT HIGHS IN THE LOW
TO MID 80S WITH DEW POINTS STARTING TO CREEP UP AS WELL...THOUGH
NOT TOO HUMID STILL THROUGH FRIDAY.

OVER THE WEEKEND INTO EARLY NEXT WEEK, THE TREND WILL BE FOR WARMER
TEMPS WITH HIGHER HUMIDITY. A SERIES OF DISTURBANCES WILL BRING
THE CHANCES OF SCATTERED SHOWERS AND THUNDERSTORMS EACH
DAY...THOUGH NOT LOOKING TO BE ANY ALL DAY RAIN TYPE EVENTS AS
EACH DAY WILL FEATURE VARIABLE CLOUD COVER. HIGHS WILL BE MAINLY
IN THE 80S WITH LOWS IN THE 60S.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
THROUGH 15Z GENERALLY VFR BUT SOME LIGHT SHOWERS AT KITH/KSYR/KRME
MAY PRODUCE BRIEF MVFR VSBYS. ALSO AT KELM/KBGM/KAVP MVFR CIGS ARE
POSSIBLE DURING THIS TIME.

LATER THIS AFTERNOON, WIDESPREAD SHOWERS WITH EMBEDDED THUNDER
LIKELY ALL TERMINALS FROM AROUND 18Z THROUGH 04Z TONIGHT. I
CONTINUED WITH LOW END MVFR VSBYS. DUE TO A VERY MOIST ATMOSPHERE
PERIODS OF IFR VSBYS ARE LIKELY IN HEAVY RAIN. LATE TONIGHT MVFR
CIGS ARE LIKELY AT 09Z, WITH IFR POSSIBLE ON THE HILLTOPS.

SOUTHWEST WINDS 10KTS TODAY BECOMING NORTHWEST LATE TONIGHT.

.OUTLOOK...

WEDNESDAY...RESTRICTIVE CONDITIONS POSSIBLE IN
SHOWERS ESPECIALLY NEPA EARLY IN THE DAY.

THURSDAY/FRIDAY...MAINLY VFR.
SATURDAY...RESTRICTIONS POSSIBLE IN THUNDERSTORMS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...RRM/TAC
NEAR TERM...RRM/TAC
SHORT TERM...RRM
LONG TERM...HEDEN/PCF
AVIATION...HEDEN
Hazardous weather outlook, Jul 14, 2:23 AM EST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
323 AM EDT TUE JUL 14 2015

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-150730-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
323 AM EDT TUE JUL 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP BY THIS
AFTERNOON AND CONTINUE INTO THE EARLY EVENING. SOME OF THESE
STORMS COULD PRODUCE VERY HEAVY RAINFALL RATES WHICH MAY LEAD TO
LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RRM

In the hours before

Special weather statement, Jul 14, 12:18 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
118 PM EDT TUE JUL 14 2015

NYZ015>017-023-025-141815-
SENECA NY-YATES NY-SCHUYLER NY-TOMPKINS NY-SOUTHERN CAYUGA NY-
118 PM EDT TUE JUL 14 2015

...LOCALLY HEAVY RAINFALL WILL AFFECT NORTHWESTERN TOMPKINS...
SCHUYLER...SENECA...CAYUGA AND YATES COUNTIES...

* AT 117 PM EDT...DOPPLER RADAR INDICATED LINE OF STRONG
  THUNDERSTORMS ACROSS PARTS OF TOMPKINS...SCHUYLER...
  SENECA...CAYUGA AND YATES COUNTIES.

* THERE IS A POTENTIAL FOR HEAVY RAINFALL...AND COULD CAUSE
  LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. RADAR
  RAINFALL ESTIMATES WERE AROUND AN INCH PER HOUR. SOME LOCATIONS
  COULD RECEIVE 1 TO 2 INCHES OF RAIN.

* LOCATIONS THAT WILL BE IMPACTED BY THE HEAVY RAINFALL INCLUDE...
  ITHACA...AUBURN...SENECA FALLS...WATERLOO...PENN YAN...WATKINS
  GLEN...DUNDEE...MONTOUR FALLS...HECTOR...ROMULUS...SENNETT...
  STARKEY...ENFIELD...BENTON...FLEMING...COVERT...GENOA...LEDYARD...
  POTTER AND TRUMANSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

TO REPORT FLOODING...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
BINGHAMTON.

&&

LAT...LON 4273 7734 4276 7731 4276 7698 4298 7696
      4302 7683 4303 7651 4239 7636 4233 7704
      4239 7711 4251 7710 4249 7713 4250 7715
      4257 7714 4258 7731 4263 7737
TIME...MOT...LOC 1717Z 269DEG 0KT 4309 7679 4219 7678

TAC
Special weather statement, Jul 14, 12:43 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
143 PM EDT TUE JUL 14 2015

NYZ017-025-044-141830-
CORTLAND NY-TOMPKINS NY-SOUTHERN CAYUGA NY-
143 PM EDT TUE JUL 14 2015

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN TOMPKINS...CENTRAL
CORTLAND AND SOUTHEASTERN CAYUGA COUNTIES...

* AT 141 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  NEAR FREEVILLE...OR 8 MILES NORTHEAST OF ITHACA...MOVING NORTHEAST
  AT 25 MPH.

* WINDS GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  FREEVILLE AROUND 145 PM EDT.
  GROTON AND DRYDEN AROUND 150 PM EDT.
  VIRGIL AND SOUTH CORTLAND AROUND 205 PM EDT.
  MUNSONS CORNERS AROUND 210 PM EDT.
  CORTLAND...HOMER AND SCOTT AROUND 215 PM EDT.
  MCGRAW AROUND 220 PM EDT.
  EAST HOMER AROUND 225 PM EDT.
  PREBLE...TRUXTON AND SOLON AROUND 230 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM WITH RAINFALL
RATES UP TO AN INCH AND ONE HALF PER HOUR...WHICH MAY LEAD TO FLASH
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4261 7588 4242 7642 4257 7654 4278 7618
      4278 7602
TIME...MOT...LOC 1741Z 238DEG 21KT 4254 7640

BGM
Special weather statement, Jul 14, 1:34 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
234 PM EDT TUE JUL 14 2015

NYZ018-025-036-044-045-055-056-141930-
ONONDAGA NY-MADISON NY-BROOME NY-TIOGA NY-CORTLAND NY-TOMPKINS NY-
CHENANGO NY-
234 PM EDT TUE JUL 14 2015

...LOCALLY HEAVY RAINFALL WILL AFFECT SOUTHEASTERN ONONDAGA...
NORTHERN TIOGA...SOUTHWESTERN MADISON...EASTERN TOMPKINS...
CORTLAND...NORTHWESTERN CHENANGO AND NORTHWESTERN BROOME COUNTIES...

* AT 233 PM EDT...DOPPLER RADAR INDICATED LOCALLY HEAVY RAINFALL
  ACROSS PARTS OF SOUTHEASTERN ONONDAGA...NORTHERN TIOGA...
  SOUTHWESTERN MADISON...EASTERN TOMPKINS...CORTLAND...NORTHWESTERN
  CHENANGO AND NORTHWESTERN BROOME COUNTIES.

* THERE IS A POTENTIAL FOR HEAVY RAINFALL...AND COULD CAUSE LOCALIZED
  FLOODING OF ROADS AND POOR DRAINAGE AREAS.

* LOCATIONS THAT WILL BE IMPACTED BY THE HEAVY RAINFALL INCLUDE...
  CORTLAND...MARATHON...DANBY...HOMER...CAROLINE...VIRGIL...GROTON...
  DRYDEN...NANTICOKE...BERKSHIRE...PREBLE...SCOTT...RICHFORD...
  TRUXTON...SOLON...CINCINNATUS...MCGRAW...WILLET...CUYLER AND
  WHITNEY POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VISIBILITIES WILL BE REDUCED DUE TO THE HEAVY RAINFALL AND MAY CAUSE
PONDING OF WATER ON ROADWAYS. PLEASE DRIVE SAFELY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4280 7587 4272 7577 4240 7584 4225 7613
      4220 7653 4228 7654 4262 7637 4262 7627
      4281 7628
TIME...MOT...LOC 1833Z 180DEG 0KT 4253 7609

KAH

The radar

The Binghamton radar (KBGM), 39 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Cortland

When
July 14, 2:07 PM EST to 4:30 PM EST
Where
Cortland County, Virgil to 2.56 mi SSE of Virgil
Cause
Heavy Rain
Property damage
$75,000
Reported by
State Official
Coordinates
42.520, -76.180

Flash flooding damaged and closed three roads near County Route 392.

Flash Flood, Steuben

When
July 14, 4:30 PM EST to 6:30 PM EST
Where
Steuben County, Kanona to 1.16 mi E of Kanona
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.380, -77.370

Flooding closed and damaged Chamberlain Road near Kanona.

Flash Flood, Steuben

When
July 14, 4:35 PM EST to 6:30 PM EST
Where
Steuben County, 0.41 mi N of Wayland to 0.7 mi ENE of Wayland
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
42.576, -77.601

Flood waters were flowing through a home in the Village of Wayland.

Flash Flood, Steuben

When
July 14, 4:39 PM EST to 6:30 PM EST
Where
Steuben County, 0.29 mi N of Wayland to 0.68 mi ENE of Wayland
Cause
Heavy Rain
Property damage
$250,000
Reported by
State Official
Coordinates
42.574, -77.601

Up to three homes in the Village of Wayland had water flowing through the basement and first floor.

Flash Flood, Chemung

When
July 14, 6:30 PM EST to 7:40 PM EST
Where
Chemung County, 0.9 mi WNW of Elmira to 1.19 mi E of Elmira
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.107, -76.835

Numerous underpasses in the City of Elmira were flooded by standing water up to 5 feet deep. Several cars were stranded which required the occupants to be rescued by emergency personnel.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596781, 596782, 596784, 596786, 596788.